Montana, 2012

High Wind in Montana, January 21, 2012

January 21, 2012 · NWS TFX · 3 events in 3 counties and zones

A persistent strong westerly flow aloft resulted in high winds along the Rocky Mountain Front and adjacent Glacier County. Wind gusts to 63 mph were reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A persistent strong westerly flow aloft resulted in high winds along the Rocky Mountain Front and adjacent Glacier County. Wind gusts to 63 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jan 21, 4:55 AM MST, 1 hour 13 minutes earlier.

Area forecast discussion, Jan 21, 4:55 AM MST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
455 AM MST SAT JAN 21 2012

AVIATION SECTION UPDATED

.DISCUSSION...

TODAY THROUGH MONDAY...THE COLD AIRMASS EAST OF THE CONTINENTAL
CONTINUES TO ERODE AND RETREAT NORTH AS AN UPPER TROF APPROACHES
WESTERN MONTANA. TEMPERATURES OVER THE NORTHEAST PORTION OF THE
COUNTY WARNING AREA WILL BE A PROBLEM TODAY AS TO THE TIMING OF
WHEN THE WARM AIR WILL ARRIVE. STRONG PRESSURE FALLS AHEAD OF THE
UPPER TROF WILL CONTRIBUTE TO GUSTY SURFACE WINDS TODAY. HAVE
CANCELED THE HIGH WIND WATCH FOR THE ROCKY MOUNTAIN FRONT AS
LATEST MODEL DATA SUGGEST WINDS WILL BE GUSTY BUT SHOULD REMAIN
BELOW WARNING CRITERIA. AREA OF BLOWING SNOW WILL BE A PROBLEM ALONG
THE ROCKY MOUNTAIN FRONT TODAY. STRONG WINDS...HOWEVER...WILL
CONTINUE OVER NORRIS HILL AND HAVE ISSUED A HIGH WIND WARNING FOR
THAT LOCATION THROUGH MID AFTERNOON TODAY. GOOD MOISTURE TRANSPORT
OVER SOUTHWEST MONTANA CONTINUES AND ACCUMULATING SNOW IS LIKELY
OVER THE HIGHER ELEVATIONS OF BEAVERHEAD...MADISON AND GALLATIN
COUNTIES. HAVE ISSUED A WINTER WEATHER ADVISORY FOR THIS AREA FOR
ELEVATIONS ABOVE 6K FEET. RAIN OR SNOW WILL BE POSSIBLE OVER THE
PLAINS THIS MORNING. THE UPPER TROF SWINGS ACROSS THE AREA SUNDAY
BRINGING COOLER TEMPERATURES AND SCATTERED SNOW TO THE SOUTHWEST.
THE PATTERN REMAINS PROGRESSIVE ON MONDAY WITH A SERIES OF SHORT
WAVE DISTURBANCES MOVING ACROSS THE AREA. SCATTERED RAIN AND SNOW
WILL DEVELOP OVER THE PLAINS. TEMPERATURES WILL BE ABOVE SEASONAL
AVERAGES MOST AREAS TODAY AS THE COLD AIR RETREATS. HIGHS WILL BE
NEAR SEASONAL AVERAGES SUNDAY AND THEN CLIMB ABOVE AGAIN ON MONDAY.
EMANUEL

MONDAY NIGHT THROUGH SATURDAY...EXPECT QUICK MOVING UPPER LEVEL
DISTURBANCES TO MOVE THROUGH THE REGION DURING MUCH OF THE
EXTENDED PERIOD. THUS...EXPECT A CHANCE FOR MOUNTAIN SHOWERS MOST
DAYS...WITH ISOLATED SHOWERS POSSIBLE AT LOWER ELEVATIONS.
AGAIN...PRECIPITATION AMOUNTS LOOK ON THE LOW SIDE EACH DAY...BUT
A FEW INCHES OF SNOWFALL ARE POSSIBLE IN A 12/24 HOUR PERIOD IN
THE MOUNTAINS. THE BEST DAYS TO SEE PRECIPITATION AT THE LOWER
ELEVATIONS LOOKS TO BE WEDNESDAY AND THURSDAY. IN TERMS OF
TEMPERATURES...EXPECT TEMPERATURES TO REMAIN MILD FOR TUESDAY AND
WEDNESDAY...BUT THEN A COOL FRONT MOVES THROUGH THE REGION
WEDNESDAY NIGHT INTO THURSDAY...AND TEMPERATURES RETURN TO NEAR
NORMAL FOR THURSDAY...AND THEN AVERAGE A FEW DEGREES BELOW NORMAL
FOR FRIDAY AND SATURDAY. BRUSDA

&&

.AVIATION...
UPDATED 1155Z.
SCATTERED VALLEY RAIN SHOWERS AND MOUNTAIN SNOW SHOWERS WILL AFFECT
SOUTHWEST MONTANA TODAY...WHILE RAIN AND SNOW WILL AFFECT THE ROCKY
MOUNTAIN FRONT THROUGH LATE MORNING. ISOLATED SHOWERS ARE POSSIBLE
OVER THE PLAINS. EXPECT GUSTY WEST WINDS TO DEVELOP OVER THE ROCKY
MOUNTAIN FRONT AS WELL BY LATE THIS AFTERNOON AND THEN CONTINUE TO
BLOW THROUGH THE EVENING HOURS. EXPECT MOUNTAINS TO BE OBSCURED AT
TIMES THROUGHOUT THE REGION. PRECIPITATION SHOULD BE ON THE DECREASE
AFTER 07Z SUNDAY. BRUSDA

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  49  26  37  20 /  20  10  10  10
CTB  42  23  34  14 /  10  10  20  10
HLN  37  23  36  16 /  40  20  20  30
BZN  40  19  34  12 /  50  20  20  20
WEY  34  10  20   6 / 100  90  50  50
DLN  47  19  31  14 /  50  20  20  40
HVR  32  21  35   9 /  30  10  10  10
LWT  44  23  32  12 /  20  20  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

WINTER WEATHER ADVISORY UNTIL 10 PM MST THIS EVENING FOR
ELEVATIONS ABOVE 6000 FEET FOR BEAVERHEAD...GALLATIN...MADISON.

HIGH WIND WARNING UNTIL 3 PM MST THIS AFTERNOON FOR ROUTE 287
OVER NORRIS HILL IN MADISON COUNTY.

FLOOD WARNING FOR BROADWATER COUNTY UNTIL FURTHER NOTICE.

&&

SHORT TERM...EMANUEL
LONG TERM...BRUSDA
AVIATION...BRUSDA

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jan 21, 5:56 AM MST, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
556 AM MST SAT JAN 21 2012

MTZ008-015-055-221300-
BEAVERHEAD-MADISON-GALLATIN-
556 AM MST SAT JAN 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY FOR SNOW FOR ELEVATIONS ABOVE 6000 FEET
IS IN EFFECT UNTIL 10 PM MST TONIGHT.

A HIGH WIND WARNING FOR THE NORRIS HILL AREA IN MADISON COUNTY IS
IN EFFECT UNTIL 3 PM MST THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED. REPORTS OF SNOWFALL...ICE
ACCUMULATION OR SIGNIFICANT RESTRICTIONS TO VISIBILITY WOULD BE
GREATLY APPRECIATED.

MTZ053-221300-
BROADWATER-
556 AM MST SAT JAN 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WARNING FOR THE MISSOURI RIVER AT TOWNSEND IS IN EFFECT
UNTIL FURTHER NOTICE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FLOOD WARNING FOR THE MISSOURI RIVER AT TOWNSEND IS IN EFFECT
UNTIL FURTHER NOTICE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR REPORTS OF FLOODING.

MTZ009>014-044>052-054-221300-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-MEAGHER-
556 AM MST SAT JAN 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY.

In the hours before

Local storm report, Jan 21, 4:47 AM MST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
447 AM MST SAT JAN 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     HIGH SUST WINDS  4 NNE MCALLISTER        45.50N 111.70W
01/21/2012  M45 MPH          MADISON            MT   DEPT OF HIGHWAYS

            SUSTAINED WINDS OF 40 TO 50 MPH FROM 930 PM FRIDAY
            NIGHT UNTIL 330 AM SATURDAY MORNING. PEAK GUST OF 60 MPH
            AROUND 1 AM.

&&

BRUSDA

Event by event

3 high wind. Local standard time, as filed.

High Wind, Eastern Glacier

When
January 21, 6:08 AM MST
Where
Eastern Glacier forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
ASOS

A wind gust to 68 mph was reported at the Cut Bank ASOS site.

High Wind, Southern Rocky Mountain Front

When
January 21, 12:45 PM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet

A wind gust to 62 mph was reported at Bynum 13W (the Dellwo MSCN site).

High Wind, North Rocky Mountain Front

When
January 21, 2:45 PM MST
Where
North Rocky Mountain Front forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet

A wind gust to 63 mph was reported at Browning 6WNW.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356975, 356973, 356974.